Q. At a church potluck dinner, a friend served chili and then passed around Beano to prevent flatulence. Is it safe for children, and does it really work?
A. A study in BMC Gastroenterology (Sept. 24, 2013) reported a placebo-controlled trial of alpha-galactosidase, the ingredient in Beano, to reduce gas symptoms in children. The researchers found this digestive enzyme did indeed reduce flatulence without causing side effects.
Q. My husband has been taking metoprolol for high blood pressure. Recently, I noticed something strange that I called “curved penis.” Instead of his normal erection, his penis curved almost straight up (instead of straight out).
This has become very disturbing, as it interferes with normal intercourse. I am not sure how to broach the subject without causing him embarrassment.
I Googled “curved penis” and found it is actually a medical condition called Peyronie’s disease. Although one explanation is the growth of scar tissue inhibiting the normal erection, another source of the symptom is beta-blocking drugs!
I asked my husband how long ago he was prescribed metoprolol, and he said about six months. Coincidentally, that’s when I started noticing this problem. Could this drug be the cause?
A. Beta blockers such as atenolol, carvedilol, metoprolol and propranolol have occasionally been associated with Peyronie’s. This penile curvature can make intercourse challenging, as you have noted.
Your husband should discuss his blood pressure medication with his doctor. New guidelines for hypertension treatment suggest that a beta blocker such as metoprolol should not be the first pill prescribed for this condition. Peyronie’s sometimes disappears spontaneously, but it may be more likely to do so if the drug that triggered it is no longer in the picture.
The Food and Drug Administration just approved a new injectable medicine (Xiaflex) for the treatment of this condition. It is an enzyme, collagenase, that breaks down connective tissue. It has been used since 2010 to treat Dupuytren’s contracture, a thickening of connective tissue in the hand that makes it difficult to open and close fingers normally (New England Journal of Medicine, Sept. 3, 2009).
Xiaflex probably will be quite expensive, and there are potential side effects. There is more information on the drug at www.PeoplesPharmacy.com.
Q. I recently started vitamin B-12 injections. I had gone to my doctor with numbness and tingling in my hands and feet, fatigue and memory changes. He gave me extensive neuropsychiatric testing and did lab work. The results showed a change in memory, as well as carpal tunnel in both wrists. My vitamin B-12 was low.
I take metformin to prevent diabetes. After hearing your radio show, I wonder if the metformin is responsible.
A. Metformin can sometimes trigger a vitamin B-12 deficiency, especially if the person also needs to take an acid-suppressing drug such as omeprazole to manage the digestive distress metformin may cause (Diabetes Care, December 2012).
Metformin is a reasonable way to forestall the development of type 2 diabetes, but considering the side effect you have suffered, you may be interested in a different approach. Our book “Best Choices From The People’s Pharmacy” offers nondrug options for prevention, including coffee, chocolate, stevia and vitamin D, among other possibilities. It is available at www.Peoples-Pharmacy.com.
2014 King Features Syndicate Inc.